Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 3, 2015, 3:46 PM CDT for 8 counties in Kansas. It took effect at Apr 4, 2015, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2015, 3:46 PM CDT (20:46 UTC)
- In effect from
- Apr 4, 2015, 12:00 PM CDT
- Expired
- Apr 4, 2015, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Marshall County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- 604 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
498 WWUS83 KTOP 032046 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 346 PM CDT FRI APR 3 2015 KSZ008>010-020>022-034-035-041000- /O.UPG.KTOP.FW.A.0004.150404T1700Z-150405T0100Z/ /O.NEW.KTOP.FW.W.0007.150404T1700Z-150405T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- 346 PM CDT FRI APR 3 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR LOCATIONS GENERALLY ALONG AND WEST OF A MARYSVILLE TO MANHATTAN TO ABILENE LINE... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR LOW RELATIVE HUMIDITY LEVELS...GUSTY SOUTHWEST WINDS AND DRY FUELS...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE WEATHER ZONE 035 DICKINSON. * WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * TEMPERATURES...IN THE MIDDLE 60S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
3 follow-up statements
094 WWUS83 KTOP 040921 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CDT SAT APR 4 2015 KSZ008>010-020>022-034-035-042100- /O.CON.KTOP.FW.W.0007.150404T1700Z-150405T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- 421 AM CDT SAT APR 4 2015 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES...GUSTY SOUTH WINDS AND DRY FUELS FOR LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM MARYSVILLE TO MANHATTAN AND ABILENE... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE WEATHER ZONE 035 DICKINSON. * WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * TEMPERATURES...IN THE MIDDLE 60S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
205 WWUS83 KTOP 042036 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT SAT APR 4 2015 KSZ008>010-020>022-034-035-050100- /O.CON.KTOP.FW.W.0007.000000T0000Z-150405T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- 336 PM CDT SAT APR 4 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES...GUSTY SOUTHWEST WINDS AND DRY FUELS FOR LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM MARYSVILLE TO MANHATTAN AND ABILENE... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE WEATHER ZONE 035 DICKINSON. * WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...THIS AFTERNOON THROUGH EARLY EVENING. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * TEMPERATURES...IN THE MID 60S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
019 WWUS83 KTOP 050046 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT SAT APR 4 2015 KSZ008>010-020>022-034-035-050200- /O.EXP.KTOP.FW.W.0007.000000T0000Z-150405T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- 746 PM CDT SAT APR 4 2015 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... SOUTH WINDS HAVE WEAKENED TO 10 TO 15 MPH ALLOWING EXTREME FIRE WEATHER CONDITIONS TO SUBSIDE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:13 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 3, 12:13 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1213 PM CDT Fri Apr 3 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 319 AM CDT FRI APR 3 2015 08Z water vapor imagery shows broad cyclonic flow over the central U.S. with what appears to be a MCV moving into MO. The main upper level trough axis remained out west from northern CO to central SD. At the surface, a cold front was slowly pushing south through southern KS. Strong pressure rises behind the front on the order of 5 MB in 3 hours and a trough of low pressure from central OK into southern MO has created a strong pressure gradient with north winds gusting to near 40 MPH. The winds this morning are likely to remain strong and am a little concerned that there could be a brief period where winds reach wind advisory criteria. However the NAM and RAP show this pressure gradient relaxing shortly after 12Z and since none of the observations are reaching wind advisory levels now, will be on the look out for an increase in speeds and possible need for an advisory. Models continue to show some weak mid level frontogenesis with lingering mid level moisture across northern KS this morning. Because of this have held onto some 50 to 60 percent POPs through mid morning across northern KS. By the late morning hours, most model solutions dry out the mid levels and bring an end to any light precip. Surface temps look to remain warm enough for precip to remain liquid. However there are some signs that a few flakes could mix in with the light rain along the NEB state line. If there are some snow flakes, it should not present much of an impact with soil temps in the mid 50s to lower 60s. With a ridge of high pressure building in and cold air advection persisting through the day, highs are expected to remain in the lower and mid 50s even with deep mixing and good insolation by this afternoon. The boundary layer mixes to around 800 MB which is expected to keep gusty surface winds through the daylight hours. Tonight is expected to be clear with winds becoming light and variable due to the center of the ridge axis moving in. With reasonable radiational cooling, have trended lows cooler with much of the area falling below freezing, especially those locations in low lying areas (MHK and LWC). Forecast soundings show quite a bit of dry air moving in with the ridge, so radiational fog appears to be a low probability event at this time. .LONG TERM...(Saturday through Thursday) Issued at 319 AM CDT FRI APR 3 2015 Zonal mid level flow prevails as surface winds back to the southwest and become gusty on Saturday. Dry air at the surface and aloft at 850 MB quickly mixes down in the afternoon period, while southwest winds pickup ahead of a lee trough out eastern CO. With the gusty winds and RH at or below 20 percent, have issued a Fire Weather Watch for portions of the area. Please see the discussion below for more details. Cold air advection of near zero h85 temps from the exiting high pressure keeps temps a bit cooler in the low to middle 60s for Saturday. A southern stream shortwave trough increases moisture advection across the area on Sunday with southerly winds once again between 15 and 20 mph sustained. Earlier timing of enhanced isentropic ascent in the warm sector seen on the latest GFS and GEM lead to a slight chance of thunderstorms late Sunday afternoon, increasing Sunday evening through Monday evening as a PV anomaly over the northern plains forces a cold front through the CWA. While forecast soundings stay strongly capped within the warm sector late afternoon Monday, marginal mid level lapse rates and 40 KTS of 0-6 km bulk shear may produce a few stronger storms near the Kansas and Nebraska border. An unsettled pattern sets up for the remainder of the period as the cold front is expected to stall over the CWA. Mid level flow backs to the southwest in response to a broad, deepening trough over California. A series of weak systems ahead of it will trigger off and on chances for thunderstorms before the main wave arrives on Thursday. Severe weather probabilities are low at this time while QPF amounts are not particularly high until Thursday as the stronger forcing arrives. The cold front will determine the spread of temps throughout the week. Areas north of Interstate 70 may only reach 60s for highs while further south upper 60s to lower 70s are the norm. Overnight lows appear to stay above frost levels with perhaps a few locations near the Nebraska border falling to the upper 30s Thursday morning. && .AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon) Issued at 1211 PM CDT FRI APR 3 2015 VFR conditions are expected throughout the period. Low level clouds around 3KT will continue to scatter out more as the afternoon progresses, with skies becoming clear at 01 UTC. Gusty winds will prevail throughout the afternoon, slowly coming to an end tonight as the pressure gradient begins to relax. Tomorrow, expect winds to pick up once again from the southwest. && .TOP WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Saturday afternoon through Saturday evening FOR KSZ008>010-020>022-034-035. && SHORT TERM...Wolters LONG TERM...Bowen AVIATION...Heller
Hazardous weather outlook, Apr 3, 4:17 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 417 AM CDT FRI APR 3 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-040930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 417 AM CDT FRI APR 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. VERY HIGH FIRE DANGER CONDITIONS ARE EXPECTED FOR PORTIONS OF NORTH CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A VERY HIGH FIRE DANGER IS ANTICIPATED ACROSS MUCH OF THE AREA SATURDAY AFTERNOON. PORTIONS OF NORTH CENTRAL KANSAS WILL SEE AN EXTREME FIRE DANGER SATURDAY AFTERNOON BASED ON VERY LOW HUMIDITY AND GUSTY WINDS. A FIRE WEATHER WATCH HAS BEEN ISSUED SATURDAY AFTERNOON FOR PORTIONS OF NORTH CENTRAL KANSAS. ISOLATED SEVERE STORMS WILL BE POSSIBLE IN EASTERN KANSAS MONDAY AFTERNOON AND EVENING. A COLD FRONT WILL STALL OVER THE AREA TUESDAY THROUGH THURSDAY WITH CHANCES FOR OCCASIONAL THUNDERSTORMS. A FEW STORMS MAY BE SEVERE ACROSS THE OUTLOOK AREA DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:18 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Apr 2, 9:52 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 7 min |
| Apr 3, 12:44 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Apr 3, 3:28 AM CDT | Fire Weather Watch | TOP | Clay, Cloud, Dickinson, Marshall, Ottawa, Republic and 2 more | 12 hr |
| Apr 3, 5:33 AM CDT | Special Weather Statement | TOP | Jackson, Wabaunsee | 27 min |
| Apr 3, 5:59 AM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 31 min |
| Apr 3, 6:28 AM CDT | Special Weather Statement | TOP | Douglas | 32 min |
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.